Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 129, NWS Wakefield, VA

July 15, 20125 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 15, 2012, 6:21 PM EDT for 5 counties in Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2012, 6:21 PM EDT (22:21 UTC)
Expired
Jul 15, 2012, 7:00 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, VA, Goochland County, VA, Hanover County, VA, Louisa County, VA, Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 114 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:55 PM EDTTSTM WND DMG2 N Gum Spring, VAPOWERLINE DOWN ON GAMMON TOWN RD JUST NORTH OF INTERSTATE 64
Jul 15, 7:00 PM EDTTSTM WND DMG1 Ese Georges Tavern, VATREE POWERLINE DOWN ALONG VA 606...HADENSVILLE-FIFE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS51 KAKQ 152221
SVRAKQ
VAC049-075-085-109-145-152300-
/O.NEW.KAKQ.SV.W.0129.120715T2221Z-120715T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN CENTRAL VIRGINIA...
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA...
  WEST CENTRAL HANOVER COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN LOUISA COUNTY IN CENTRAL VIRGINIA...
  POWHATAN COUNTY IN CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HADENSVILLE TO 5 MILES
  SOUTHEAST OF FIFE TO MACON TO SUNNYSIDE...AND MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOBACCOVILLE AND BALLSVILLE AROUND 625 PM EDT.
  GUM SPRING AND GOOCHLAND AROUND 630 PM EDT.
  POWHATAN AND MACON AROUND 640 PM EDT.
  OILVILLE AROUND 650 PM EDT.
  SABOT AROUND 655 PM EDT.
  MANAKIN AND MONTPELIER AROUND 700 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SANDY
HOOK...IRWIN...ORCHID...MAIDENS...MICHAUX...JEFFERSON...BELONA...
APPLE GROVE...CUCKOO AND DABNEYS.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING 
IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3775 7816 3790 7806 3792 7809 3804 7792
      3795 7774 3782 7765 3754 7768 3752 7772
      3748 7795 3750 7800 3747 7802 3745 7811
      3746 7814 3744 7817
TIME...MOT...LOC 2220Z 261DEG 16KT 3788 7797 3771 7795
          3758 7795 3748 7812
WIND...HAIL 60MPH 1.00IN

$$

05
3 follow-up statements
507 
WWUS51 KAKQ 152234
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT SUN JUL 15 2012

VAC049-152243-
/O.CAN.KAKQ.SV.W.0129.000000T0000Z-120715T2300Z/
CUMBERLAND VA-
634 PM EDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE 
IN WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3760 7808 3776 7808 3793 7804 3804 7792
      3795 7774 3782 7765 3754 7768 3752 7772
      3748 7795 3750 7800 3747 7802 3745 7811
TIME...MOT...LOC 2233Z 261DEG 16KT 3788 7786 3770 7784
          3758 7784 3747 7801

$$

VAC075-085-109-145-152300-
/O.CON.KAKQ.SV.W.0129.000000T0000Z-120715T2300Z/
POWHATAN VA-HANOVER VA-GOOCHLAND VA-LOUISA VA-
634 PM EDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LOUISA...GOOCHLAND...WEST CENTRAL HANOVER AND POWHATAN COUNTIES UNTIL
700 PM EDT...

AT 633 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GUM SPRING TO
GOOCHLAND TO POWHATAN TO BALLSVILLE...MOVING EAST AT 20 MPH. NICKEL
SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OILVILLE AROUND 645 PM EDT.
  SABOT AROUND 650 PM EDT.
  MONTPELIER AND MANAKIN AROUND 700 PM EDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE DABNEYS...
CROZIER...LOCUST CREEK...VONTAY...SUBLETTS...MABELTON...JOHNSONS
SPRINGS...CENTERVILLE...ROCKVILLE AND FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE
AT...1...800...7 3 7...8 6 2 4 IN WAKEFIELD.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3760 7808 3776 7808 3793 7804 3804 7792
      3795 7774 3782 7765 3754 7768 3752 7772
      3748 7795 3750 7800 3747 7802 3745 7811
TIME...MOT...LOC 2233Z 261DEG 16KT 3788 7786 3770 7784
          3758 7784 3747 7801
WIND...HAIL 60MPH 0.88IN

$$

MONTEFUSCO
972 
WWUS51 KAKQ 152250
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EDT SUN JUL 15 2012

VAC075-085-109-145-152300-
/O.CON.KAKQ.SV.W.0129.000000T0000Z-120715T2300Z/
POWHATAN VA-HANOVER VA-GOOCHLAND VA-LOUISA VA-
650 PM EDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LOUISA...EASTERN GOOCHLAND...WEST CENTRAL HANOVER AND EASTERN
POWHATAN COUNTIES UNTIL 700 PM EDT...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM MINERAL TO 6 MILES NORTHWEST OF MONTPELIER TO 
OILVILLE...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO 
ACCOMPANY THESE DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTPELIER AROUND 655 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3804 7792 3795 7774 3782 7765 3754 7768
      3752 7772 3749 7792 3756 7793 3770 7792
      3795 7796
TIME...MOT...LOC 2249Z 233DEG 21KT 3800 7786 3788 7774
          3775 7769
WIND...HAIL 60MPH 0.88IN

$$

05
433 
WWUS51 KAKQ 152259
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
659 PM EDT SUN JUL 15 2012

VAC075-085-109-145-152308-
/O.EXP.KAKQ.SV.W.0129.000000T0000Z-120715T2300Z/
POWHATAN VA-HANOVER VA-GOOCHLAND VA-LOUISA VA-
659 PM EDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUISA...EASTERN
GOOCHLAND...WEST CENTRAL HANOVER AND EASTERN POWHATAN COUNTIES WILL
EXPIRE AT 700 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS. HOWEVER SMALL HAIL...GUSTY WINDS...INTENSE LIGHTNING 
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS OVER 
EASTERN LOUISA AND WESTERN HANOVER COUNTIES.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE
AT...1...800...7 3 7...8 6 2 4 IN WAKEFIELD.

LAT...LON 3804 7792 3795 7774 3782 7765 3754 7768
      3752 7772 3749 7792 3756 7793 3770 7792
      3795 7796
TIME...MOT...LOC 2258Z 233DEG 21KT 3803 7781 3791 7769
          3778 7764

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:51 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 3:51 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT SUN JUL 15 2012

.SYNOPSIS...
A TROF OF LOW PRESSURE LINGERS EAST OF THE MOUNTAINS TONIGHT.
A STRONG RIDGE OF HIGH PRESSURE EXPANDS EASTWARD MONDAY THROUGH
WEDNESDAY. A COLD FRONT APPROACHES FROM THE NORTHWEST THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHWRS/TSTRMS FIRING UP ALONG LEE TROF THIS AFTERNOON. STORMS SEEM
TO HAVE MORE LIGHTNING THAN YSTRDY WITH WIND GUSTS 30-40 MPH AND
LCLLY HVY DOWNPOURS GIVEN PW'S ARND 2 IN. ADDITIONAL STORMS
DEVELOPING ON OUTFLOW BOUNDARIES WHICH SHOULD CONTINUE THROUGH THE
EVENING (HIGHEST POPS NORTH). ENUF MOISTURE AND SUPPORT TO CARRY
SLGHT CHC POPS AFTER MIDNIGHT ACROSS NORTHERN MOST AREAS. NOT MUCH
FOG EXPECTED WITH DP TEMPS AOA 70. WARM AND HUMID WITH LOWS L-M70S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
UPR LVL TROF MOVES OFF THE COAST EARLY MONDAY AS THE STRONG RIDGE
OVER THE PLAINS BUILDS EAST AND ESSENTIALLY MERGES WITH THE RIDGE
OVER THE WESTERN ATLANTIC. MODELS CONTINUE TO SHOW A WEAK TROF /
VORT MAX MOVG SOUTH ACROSS THE AREA MON. BEST SUPPORT FOR DIURNAL
CONVECTION (LOW CHC POPS) PROGGED ACROSS SOUTHERN HALF OF FA WITH
SLGHT CHC ACROSS THE NORTH. H85 TMPS SUPPORT HIGHS IN THE L-M90S
WITH HEAT INDEX VALUES ARND 100. LINGERING POPS MON EVENING THEN
PT CLDY...WARM AND HUMID. LOWS IN THE L-M70S.

UPR LEVEL BERMUDA RIDGE BECOMES ESTABLISHED TUE AND WED. LEE TROF
PROGGED ONCE AGAIN TUE...BUT LOW LEVEL WESTERLY FLOW EXPECTED TO
CAP THE CHC FOR PRECIP...SO WILL KEEP TUE DRY ATTM. H85 TMPS SPRT
TMPS IN THE M-U90S. GIVEN THE WESTERLY FLOW...EXPECT DP TMPS TO
MIX OUT DURING PEAK HEATING HOURS KEEPING HEAT INDEX VALUES WITHIN
A FEW DEGREES OF ACTUAL AIR TEMPS (U90S-L100S). WARM AND HUMID TUE
NIGHT. LOWS L-M70S.

SETUP A LITTLE DIFFERENT WED. FLOW BECOMES MORE SW ALONG WITH INCRG
LL MOISTURE AHEAD OF APPRCHG FRONT. THIS MAY ACTUALLY KEEP DP TEMPS
UP A BIT. COMBO OF HIGHS IN THE M-U90S ALONG DP TMPS AOA 70 MAY LEAD
TO HEAT INDEX VALUES ARND 105...MAINLY ACROSS SOUTHERN VA / NE NC
COUNTIES. LATEST DATA SUPPORTS SCT CONVECTION BY LATE AFTERNOON OVR
NORTHERN MOST COUNTIES WITH ISLTD POPS FURTHER SOUTH ACROSS VA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL CONTINUE TO DEEPEN ACROSS THE NORTHEAST THURSDAY
AS HIGH PRESSURE STRENGTHENS ACROSS THE MIDWEST. A COLD FRONT IS
PROGGED TO BE LOCATED ACROSS NORTHERN VA THURSDAY MORNING. IN
ADVANCE OF THE FRONT...A WARM AND UNSTABLE AIRMASS WILL BE IN PLACE
WITH THICKNESS VALUES BEING HIGHEST ACROSS THE SW ZONES ALLOWING
DAYTIME TEMPERATURES TO REACH INTO THE MID 90S...WHILE OTHER AREAS
WILL RANGE FROM THE MID TO UPPER 80S NORTH TO UPPER 80S TO LOW 90S
ELSEWHERE. WARM TEMPERATURES WILL COMBINE WITH ABUNDANT
MOISTURE...PRECIP WATERS AROUND 2.25 INCHES...FOR AFTERNOON AND
EVENING SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST FORCING WILL
COME LATE THURSDAY AND THURSDAY EVENING WITH THE FRONT.

COLD FRONT EXPECTED TO BE ACROSS CENTRAL NC FRIDAY MORNING USHERING
IN SLIGHTLY BELOW NORMAL TEMPERATURES FRIDAY...WITH TEMPERATURES
AREA WIDE IN THE MID TO UPPER 80S AND DEWPOINTS IN THE MID 60S
THANKS TO NWLY FLOW ALOFT.

A SERIES OF WEAK DISTURBANCES MOVING THROUGH THE MID LEVEL FLOW WILL
PRODUCE PERIODS OF MID LEVEL AND HIGH LEVEL CLOUDINESS THROUGH
SUNDAY...BUT LOW LEVEL MOISTURE WILL BE LIMITED. WILL STILL KEEP
SLIGHT CHANCE POPS ACROSS THE ENTIRE REGION. LATEST MODELS KEEP
TROUGH ACROSS THE NORTHEAST/EAST THROUGH THE BEGINNING OF NEXT WEEK
WITH BERMUDA HIGH ATTEMPTING TO WORK BACK INTO THE SOUTHEAST. THUS
WILL KEEP LONG RANGE TEMPERATURES SLIGHTLY BELOW NORMAL WITH ONLY
SLIGHT CHANCE POPS DUE TO UNCERTAINTY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDS OVER TAF SITES BUT LOTS OF DEVELOPING CU ACROSS THE
REGION. SHOWERS AND TSTMS WILL GENERALLY DEVELOP FROM WEST OF I95
EASTWARD AS THE MOST UNSTABLE AIRMASS IS WEST AND NORTH OF RIC.
ONCE AGAIN EXPECT CONVECTION TO LAST UNTIL ONE TO TWO HOURS PAST
SUNSET. WINDS WILL BE MOSTLY SW 5 TO 15 KT. UPPER LEVEL SYSTEM
PASSING THRU THE REGION OVERNIGHT WILL HELP TO INCREASE WINDS TO
10 TO 15 KT AND GRADUALLY SHFT TO MORE W-WNW ON MON. PTCHY FOG AND
STRATUS A PSBLY FOR THE EARLY MORNING HRS BUT HAVE LITTLE
CONFIDENCE TO INDICATE ANY SIGNIFICANT RESTRICTIONS IN TAFS.

MAINLY VFR CONDITIONS MON AFTN THRU TUE...AS WEAK HI PRES
PREVAILS OVR THE AREA. BUT...MVFR/PATCHY IFR FOG WILL BE POSSIBLE
ERLY TUE MORNG.

&&

.MARINE...
SWLY WINDS GENERALLY 10 TO 15 KTS THROUGH THE AFTERNOON WITH A FEW
GUSTS OF 20 KTS. WAVES ACROSS THE BAY EXPECTED TO BE 1 TO 2 FT WITH
THE COAST WATERS GENERALLY 2 TO 4 FT. A MID LEVEL DISTURBANCE WILL
TRACK JUST NORTH OF THE AREA ACTING TO TIGHTEN THE GRADIENT ACROSS
THE WATERS AND KICKING UP SLIGHTLY STRONGER WINDS. WINDS WILL BECOME
MORE SLY TONIGHT WITH SUSTAINED SPEEDS OF 15 KTS AND GUSTS OF 20
KT...WITH SLIGHTLY HIGHER SPEEDS ACROSS THE COASTAL WATERS AND MOUTH
OF THE BAY. SCA CONDITIONS LOOK BORDERLINE...SO WILL WAIT FOR
ADDITIONAL GUIDANCE AND OBS TO SEE IF SCA IS NEEDED.

WINDS WILL SUBSIDE TOMORROW LATE MORNING/AFTERNOON AS DISTURBANCE
MOVES WEST. THEREAFTER...A COLD FRONT WILL MOVE THROUGH THE WATERS
ON THURSDAY. WAVES WILL GENERALLY BE 1 TO 2 FT THROUGH THE PERIOD
WITH SEAS 2 TO 4 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...SAM
AVIATION...JEF
MARINE...SAM
Hazardous weather outlook, Jul 15, 5:53 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
553 PM EDT SUN JUL 15 2012

MDZ021>025-VAZ048-049-060>091-094-099-100-162200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
553 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-162200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
553 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ092-093-095>097-162200-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
553 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-162200-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
553 PM EDT SUN JUL 15 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 4:42 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT SUN JUL 15 2012

MDZ021>023-152130-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
442 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS MOVING INTO LOWER MARYLAND EASTERN SHORE...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MODERATE TO HEAVY SHOWERS AND EMBEDDED STRONG
THUNDERSTORMS...ORIENTED FROM 13 MILES WEST OF VIENNA TO 20 MILES
WEST OF CRISFIELD...OR FROM 7 MILES SOUTH OF CAMBRIDGE TO 11 MILES
NORTH OF FAIR PORT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  VIENNA AROUND 520 PM EDT...
  PRINCESS ANNE AROUND 535 PM EDT...
  WESTOVER AROUND 540 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3817 7561 3792 7591 3806 7582 3814 7584
      3821 7597 3822 7585 3824 7587 3832 7603
      3804 7601 3814 7603 3814 7607 3811 7610
      3822 7604 3824 7613 3855 7618 3858 7569

05
Special weather statement, Jul 15, 5:15 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EDT SUN JUL 15 2012

VAZ070-071-152200-
CHESTERFIELD VA-HENRICO VA-
515 PM EDT SUN JUL 15 2012

...ANOTHER STRONG THUNDERSTORM APPROACHING RICHMOND...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BON AIR...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR BON AIR AT 520 PM EDT...DREWRYS
BLUFF...AND...DOWNTOWN RICHMOND AT 535 PM EDT...BENSLEY AT 540 PM
EDT...RICHMOND HEIGHTS AT 545 PM EDT...MONTROSE AT 550 PM EDT...
VARINA AT 555 PM EDT.

EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND TROPICAL
DOWNPOURS IN THE PATH OF THIS STORM. THE RUNOFF FROM THE RAINFALL
WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3759 7737 3738 7729 3734 7768 3751 7773

44
Special weather statement, Jul 15, 5:21 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT SUN JUL 15 2012

MDZ021-152145-
DORCHESTER MD-
521 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORM OVER NORTHERN DORCHESTER COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HURLOCK...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ELDORADO...AND...BROOKVIEW AT 530 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3871 7581 3868 7579 3869 7576 3864 7570
      3858 7570 3853 7595 3863 7599 3865 7596
      3866 7596 3870 7590 3871 7585

LSA
Special weather statement, Jul 15, 5:28 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
528 PM EDT SUN JUL 15 2012

VAZ048-060>062-068-069-152215-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-POWHATAN VA-PRINCE
EDWARD VA-
528 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES WEST OF FORK UNION TO 17 MILES WEST
OF GUINEA MILLS...OR FROM 5 MILES WEST OF FORK UNION TO 10 MILES
SOUTHWEST OF DILLWYN...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  FORK UNION AROUND 540 PM EDT...
  COLUMBIA AROUND 550 PM EDT...
  DUNCAN AROUND 555 PM EDT...
  FARMVILLE AROUND 605 PM EDT...
  SUNNYSIDE AROUND 615 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND TROPICAL
DOWNPOURS IN THE PATH OF THIS STORM. THE RUNOFF FROM THE RAINFALL
WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3740 7858 3738 7858 3734 7848 3761 7827
      3768 7824 3773 7837 3774 7843 3777 7849
      3788 7838 3772 7801 3724 7826 3736 7854
      3738 7861

44
Special weather statement, Jul 15, 5:48 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT SUN JUL 15 2012

MDZ022>025-VAZ077-099-152245-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHUMBERLAND
VA-SOMERSET MD-WICOMICO MD-
548 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PRINCESS ANNE TO 9 MILES WEST OF
TANGIER...OR FROM PRINCESS ANNE TO 9 MILES SOUTHEAST OF FAIR
PORT...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...  POCOMOKE CITY AROUND 605 PM EDT...
  SNOW HILL AROUND 620 PM EDT...
  PARKSLEY AROUND 635 PM EDT...
  ONLEY AROUND 640 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND TROPICAL
DOWNPOURS IN THE PATH OF THIS STORM. THE RUNOFF FROM THE RAINFALL
WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3787 7534 3784 7547 3759 7565 3765 7589
      3777 7581 3780 7591 3781 7575 3795 7567
      3796 7568 3779 7597 3786 7601 3775 7632
      3789 7592 3790 7604 3791 7591 3831 7569
      3833 7508

44
Local storm report, Jul 15, 6:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     CHESAPEAKE BEACH        37.84N  76.25W
07/15/2012                   NORTHUMBERLAND     VA   911 CALL CENTER

            POWER LINE DOWN

&&

EVENT NUMBER AKQ1200545

LALEXAND

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:00 PM EDTSpecial Weather StatementAKQAmelia, Brunswick, Dinwiddie45 min
Jul 15, 1:22 PM EDTSpecial Weather StatementAKQCumberland, Powhatan53 min
Jul 15, 1:44 PM EDTSpecial Weather StatementAKQSurry, Sussex61 min
Jul 15, 2:02 PM EDTSpecial Weather StatementAKQMecklenburg28 min
Jul 15, 2:22 PM EDTSpecial Weather StatementAKQHanover23 min
Jul 15, 2:29 PM EDTSpecial Weather StatementAKQEssex, Westmoreland31 min
Jul 15, 2:35 PM EDTSpecial Weather StatementAKQMecklenburg25 min
Jul 15, 2:43 PM EDTSpecial Weather StatementAKQSurry32 min
Jul 15, 2:56 PM EDTSpecial Weather StatementAKQCity of Richmond34 min
Jul 15, 3:00 PM EDTSpecial Weather StatementAKQRichmond, Westmoreland30 min
Jul 15, 3:07 PM EDTSpecial Weather StatementAKQHanover, King William38 min
Jul 15, 3:31 PM EDTSpecial Weather StatementAKQRichmond29 min
Jul 15, 3:34 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen, King William41 min
Jul 15, 3:58 PM EDTSpecial Weather StatementAKQRichmond17 min
Jul 15, 4:06 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen, Richmond, Westmoreland24 min
Jul 15, 4:09 PM EDTSpecial Weather StatementAKQNorthumberland66 min
Jul 15, 4:10 PM EDTSpecial Weather StatementAKQHenrico, City of Richmond35 min
Jul 15, 4:37 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland, Richmond38 min
Jul 15, 4:41 PM EDTSpecial Marine WarningAKQ64 min
Jul 15, 5:00 PM EDTSpecial Marine WarningAKQ60 min
Jul 15, 5:15 PM EDTSpecial Weather StatementAKQChesterfield, City of Richmond45 min
Jul 15, 5:28 PM EDTSpecial Weather StatementAKQCumberland, Fluvanna47 min
Jul 15, 5:48 PM EDTSpecial Weather StatementAKQAccomack57 min
Jul 15, 5:50 PM EDTSpecial Marine WarningAKQ40 min
Jul 15, 6:39 PM EDTSpecial Weather StatementAKQHanover51 min
Jul 15, 7:29 PM EDTSpecial Weather StatementAKQCaroline31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.